Jump to content
CrazyBoards.org

Lamictal, Depakote, Exercising, and Relapse?


Recommended Posts

Hi - 

I currently take a combination of Lamictal (150 mg) and Depakote ER (500 mg) to treat Bipolar II Disorder. The other meds I take (in my sig.) I have been on for years. This recent combination helps me stay stable and has allowed me to feel the best I've ever felt since starting medication in 2009.

The problem: when I exercise, it seems my body can't regulate itself; I get extremely overheated and dehydrated, dizzy, lightheaded, nauseas, and shakey.

I have been on many psych meds known to cause these issues (Seroquel XR, Zyprexa, stimulants, etc.) and have never experienced this while working out. Does anybody take a combo of Lamaictal and Depakote, or either of these meds by themselves (or even another AED mood stabilizer) and experience these kinds of effects during physical exertion? Its really, really bothersome and interferes with my overall health, but I'm nervous to discontinue either med, as I feel like their synergy has brought me to stable levels and I'm afraid of relapse. My doctor knows about the side effect, and said to drink plenty of water...no such luck. Any ideas or input?

Link to comment
Share on other sites

I was on that combo briefly, albeit at 75mg/500mg, and I didn't notice anything weird like that. I've had plenty of meds screw with my temperature regulation, which makes exercise very frustrating. My current meds do it, and I'm not on either Lamictal or Depakote anymore.

Psych meds suck.

  • Like 1
Link to comment
Share on other sites

This sounds like heat intolerance, a known side effect of Lamictal.

It sounds like some of your symptoms are caused by dehydration, ie  dizzy, lightheaded, nauseous, and shaky. A better hydration  regimen might help. Water is not the best hydration solution, drinking liquid signals the kidneys to excrete more, so then you need to replace this fluid to stay hydrated,and on it goes. If your hydration solution contains certain nutrients this causes the kidneys to slow down on excretion leading to greater hydration. Orange juice, milk and Pedalite all are better than water for hydration. Pedalite or a similar rehydration solution is the absolute best rehydration solution.    

 

  • Like 1
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

  • Similar Content

    • By browri
      Hello everyone!
      So, this is more exploratory than anything. I accept that, as someone with bipolar disorder, taking an antipsychotic might be a necessary part of my maintenance treatment, and lately that has become more evident. I had been taking Rexulti (brexpiprazole) in varying doses since 2017 when I started it with Depakote ER (divalproex, 24-hour) and Trintellix (vortioxetine). Still taking the Depakote (now up to 1500mg), but Trintellix and Rexulti have worked their way out of the equation, as of late.
      My medication regimen has taken a more classical turn due to a breakthrough hypomanic episode in Dec./Jan., and I am currently taking a combo of Depakote ER at night along with 0.5mg of Risperdal (risperidone). Because of persistent issues with depression and anxiety, I am also now taking 50mg of Pristiq (desvenlafaxine) each morning along with 50mg of Vyvanse (lisdexamfetamine) for ADHD that I have been taking for some time.
      This combo seems to be working fairly well for me. When I started the Risperdal at 0.25mg/day at bedtime, I didn't really notice much difference at all during the day, but I suppose it was nice as a sleep aid. I increased to 0.5mg on Day 4 and I've parked here to try it out for a bit before deciding to increase further. The Risperdal is really to deal with those breakthrough hypomanic/mixed symptoms such as irritability and agitation, which have always been tough for me. In the beginning of my treatment (2014), antipsychotics were used as monotherapy for mood stabilization, but I could never tolerate the doses necessary to calm those symptoms, because I was easily susceptible to EPS like akathisia. Fast-forward a few years, and we've found that using an anticonvulsant as the primary mood stabilizer with the antipsychotic as a secondary has generally served me well without too much incidence of akathisia.
      I started Risperdal on June 8th and increased to 0.5mg a few days afterward. So it's been almost 3 weeks at this dose. My experience so far tells me to keep increasing. I'm curious to know people's experiences on Risperdal, particularly in combination with another established mood stabilizing agent like lithium or valproate. I recognize that I take Depakote and that a combo of lithium+Risperdal may not be the same, but the mood stabilizing effects of lithium and valproate are generally regarded with equal respect in most literature for the time being.
      Any thoughts on lower dose Risperdal?....particularly in concert with another mood stabilizer?
    • By bpjett
      Doctor has me on
      200mg Lamictal [100mg bid]
      &
      750 mg Depakote [250mg tid] 
      When I when to the pharmacy, they said there was a RED ALERT. I know that Depakote decreases the clearance of Lamictal, my question is by how much? Anyone know? Does the dosage of Depakote matter? Like if I went to 1000mg of Depakote would that increase my Lamictal level even more?
    • By Blahblah
      Forgot to take Lamictal yesterday (I took my other meds). Holy Hell, I took my dose today (on schedule) and I STILL feel awful!!  I've only been on 100mg....I thought Lamictal had a super-long half-life? Yesterday went like this:
      10am - up, had breakfast
      11am – slight Brain “swishes” started (was out the entire day)
      12pm – Stronger Brain zaps start
      1:30pm – Lunch (meat, salad/veg)
      2:30pm – Sudden extreme exhaustion
      4pm - more brain zaps =>  ZAP ZAP ZAP! 🤯
      7pm - Irritability starts
      11pm – Tea, bedtime, could not fall asleep (I haven't had insomnia in 2+ years)
      ...Night sweats…Restless legs.....
      12am – Ruminations, feel weepy
      ..Insomnia ensues…(Toss & turn, sweaty/achey all night)
      It's now 12pm,and I am STILL having brain zaps! I worry I’ll never be able ever taper, switch from, or withdraw from this med. You probably think well, with MI, WHY would you ever go off it? For me, longterm, these meds are band-aids. There is always a price.  Ok, maybe great at preventing acute/severe depression, but as a result, they rob me of any spark, joy, elation, happiness, libido, sexual sensation/response, feelings of reward, love.... This disturbs me. I used to know what positive emotions felt like…
      So I’m stable, existing.....but still lacking will or any interest in living....
    • By mjs190
      I'm currently on a cocktail of Seroquel XR at 600 mg and Lamictal at 150 mg. My Seroquel dose got this high because of a mixed episode, so as of now, thats likely where I'll stay for a while to keep things stable. I was at 400 mg which not only lacked the sedation of lower doses, but also came with a lessened appetite. But that all came back when I bumped up to 600 mg.
      I've put on 10-ish pounds or so in a month, and I'm not thrilled. I asked my doctor for a Metformin Rx to help with the metabolic side effects. She was hesitant, but agreed I may need something and actually leaned more towards Topamax instead. She wants me to try 1 more month of dieting and exercise to see if I can manage without adding another med.
      Now I'm leaning towards Topamax, since maybe it could have mood stabilizing properties to it, in addition to curbing appetite and helping me lose weight. I'm not overweight by any means, but I'm definitely hyper-vigilant about my body and tend to...obsess. 
      Has anyone taken Topamax and found that it (1) helped with appetite or weight control and (2) had positive effects on their illness?
×
×
  • Create New...